Print this page    •   Back to Web version of article

Bone Death and Destruction
Part of A Practical Guide to HIV Drug Side Effects

2006


Avascular Necrosis

(necrosis = death)
The thigh bone's (no longer) connected to the hip bone. That could be your problem if you develop the tongue-trippingly named avascular necrosis (AVN) of the femoral head, a bone disease in which a lack of blood flow results in tissue death in the top end of the thigh bone, the section that creates part of your hip. Studies have indicated that protease inhibitors may contribute to this hip-destroying problem. Researchers theorize that elevated blood fats -- particularly the high triglyceride levels often caused by these drugs -- might be blocking the blood supply to the bones, thus leading to tissue death, but note that this is definitely still theory, not a proven fact. Even in PHAs not on HAART, triglycerides are often too high and might be a factor in the development of bone problems.

The following are additional risk factors because each of these can contribute to decreased blood supply to the bone:

The hip is usually the first place where avascular necrosis of the bone shows up, but it may also develop in the shoulder, knee or hand. Common early symptoms include:

With any such symptoms, getting a comprehensive physical exam is a must, followed, if appropriate, by an MRI (magnetic resonance imaging) scan of the bone.

Tips for Handling Avascular Necrosis (AVN)

If detected early on, small holes can sometimes be drilled in the bone to increase blood flow and allow new blood vessels to grow (a process called core decompression surgery), thus helping to slow worsening and reduce pain. However, there are no known curative measures that will permanently prevent a downhill slide toward bone death. If it has progressed too far in the hip bone, the only thing that works is hip replacement. It may be useful for PHAs who are concerned about AVN to avoid the following activities that could increase the pressure on the hip joint:


Osteopenia and Osteoporosis

(osteo = bone; porosis = thin)
The other bone problem being seen in PHAs is osteopenia, or its more advanced stage, osteoporosis. These are the gradual loss of bone tissue that occurs when the body's normal constant loss of bone cells is not equaled by constant replacement, resulting in gradually thinning and weaker bones that may become brittle and break easily. Postmenopausal women are inherently at greater risk than men for osteopenia and osteoporosis. As with AVN, it is not fully understood what all the causes may be, although it appears that protease inhibitors may be contributing, as well as HIV disease itself, hepatitis co-infection, nutritional deficiencies, smoking and lowered sex hormone levels. It is theoretically possible that the osteoporosis in some PHAs might actually be contributing to the development of AVN, a known complication of severe osteoporosis, although studies to date have not shown this.

A DEXA scan is the best way to diagnose bone mineral loss, whether it is still at the stage of osteopenia or has developed into the more severe osteoporosis. A baseline scan (done before starting HAART) can be compared to later readings. Without a baseline scan, doctors can compare the current results with standard values based on the person's age, weight and build, thus estimating the probable bone loss.

Tips for Handling Osteoporosis

Until all the causes are well defined, advice on specific curative or preventive measures will be lacking. However, in the meantime, what we do know to help prevent or reverse osteoporosis in general may certainly help, including:

For more info on nutrition for healthy bones, see "Good to the Bone" in the fall / winter 2001 issue of CATIE's Positive Side magazine, available at www.positiveside.ca or by calling 1.800.263.1638 [if you're in Canada].


Previous | Next
Table of Contents




This article was provided by Canadian AIDS Treatment Information Exchange. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art46574.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.